Page 1 of 3 123 LastLast
Results 1 to 10 of 28

Thread: Worsening dementia

  1. #1

    Default Worsening dementia

    Hi
    I'm concerned about my sister. 63. With an ms diagnosis made by family doc 15 years ago. She is exhibiting bizarre behavior the past 3 weeks. Hallucinating visually, disjointed conversations, falling a lot. She is being cared for by her retired husband and has been functioning fairly well up til now. He took her to a specialist from Denver who flew into a city 100 miles from their home( they live in a small community) about 3 weeks ago. I believe she has gotten worse since then. He does not have a follow up appt with her until the end of April. Her blood work came back with only vita d low and b12 high. I have not found any info that talks about these severe mental issues with ms. I would appreciate any feed back. I feel like I've lost my sister

  2. #2
    Distinguished Community Member Howie's Avatar
    Join Date
    Oct 2006
    Location
    The planet Earth
    Posts
    5,864

    Default

    I have no advice for you, but someone may. My mom had Alzheimer's, so I know how you feel to see a loved one start slipping. I wish the very best for you both.
    Roswell was a gift.

  3. #3
    Distinguished Community Member agate's Avatar
    Join Date
    Oct 2006
    Location
    USA
    Posts
    6,730
    Blog Entries
    11

    Default

    Hi Bonnielouise, and welcome to this forum--

    It must be very sad for you to watch your sister going through this.

    Frequent falls are common in MS but the disjointed speech and visual hallucinations are much less common. It's possible that something else is going on with your sister--an infection, maybe, or some other disorder that hasn't been detected yet. Bloodwork doesn't always cover all the bases.

    I assume that the doctor has checked into any medicines she's taking because some of them can trigger side effects--or interactions between medicines can do that too.

    It sounds as if she's been getting worse since she saw the specialist. If so, maybe your brother-in-law could give the doctor a call and ask to move the appointment date up so she could be seen sooner?

    Often doctors' offices are willing to do that, or at least put you on a list of people who will be called when an appointment slot becomes available because someone cancelled.

    You don't say how low the vitamin D level was but there's even some evidence that low vitamin D can cause problems in persons with MS. Maybe the fix for this will be simple, like boosting the vitamin D intake. I hope so!
    MS diagnosed 1980. Avonex 2002-2005. Copaxone 6/07 - 5/10.
    Member of this MS board since 2001.

  4. #4
    Distinguished Community Member Lazarus's Avatar
    Join Date
    Oct 2006
    Location
    western MA
    Posts
    992

    Default These symptoms are frightening but...

    When an Ms person has an infection, when an Ms person gets overheated or overworked, when even the smallest thing goes awry--then the body's reaction can be severe out of all proportion to the actual problem. This has been my experience over the decades I have been fighting.
    And finding out what is going on can take a while...I hope your sister's path becomes clearer.
    Linda~~~~

    Be the kind of woman that when your feet hit the floor each morning the devil says:"Oh Crap, She's up!"

  5. #5

    Default

    Thank you all for your replies. I feel too like something else is going on. Vita d was 19 and her husband put her on a supplement. She has been having a lot of dental work and ongoing infection with that. I am also concerned about b12 level at 1386. I have MHTFR which is inability to absorb b12 and this is hereditary. Her husband just wants to wait for doc appt and is looking at moving her into a facility for dementia the first of May. I feel helpless.

  6. #6
    Distinguished Community Member agate's Avatar
    Join Date
    Oct 2006
    Location
    USA
    Posts
    6,730
    Blog Entries
    11

    Default

    Quote Originally Posted by Bonnielouise View Post
    This quote is hidden because you are ignoring this member. Show Quote
    Thank you all for your replies. I feel too like something else is going on. Vita d was 19 and her husband put her on a supplement. She has been having a lot of dental work and ongoing infection with that. I am also concerned about b12 level at 1386. I have MHTFR which is inability to absorb b12 and this is hereditary. Her husband just wants to wait for doc appt and is looking at moving her into a facility for dementia the first of May. I feel helpless.
    Echoing what Linda just said--that infection you mentioned could be the culprit. Every infection I've had has made MS symptoms act up in a big way, and sometimes it was a long time before they calmed down. New symptoms can show up during an infection too.

    I hope her husband can wait until the infection gets under control before making any major changes. Getting over an infection can take time and more time, unfortunately.
    MS diagnosed 1980. Avonex 2002-2005. Copaxone 6/07 - 5/10.
    Member of this MS board since 2001.

  7. #7
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Red Sox Nation :D
    Posts
    2,285

    Default

    I'd also look at her meds- the actual bottles- to make sure she isn't under or over dosing. Make sure there isn't something that was recently added or stopped.

    Is your sister aware of her behavior? Is she concerned.

    I would also be concerned about the B12 level. Can you call the office on your sister's behalf?

    Best to you,
    ANN
    There comes a time when silence is betrayal.- MLK

  8. #8

    Default Thanks

    Again thank you. I live 600 miles away and my brother in law did not feel my going there would be helpful. So I am in the dark about meds and if infection is any better, it was helpful to know how infection can exacerbate her symptoms. I would love to speak with her doc and will hav to get permission from her husband I guess. I'm not sure she is aware any longer of her confusion. Has anyone experienced this when there is an inability to absorb b12?

  9. #9
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Red Sox Nation :D
    Posts
    2,285

    Default

    Bonnie,

    B12 is excreted in urine. If her level is that high (high normal is in the 900's) then she is getting a massive dose and/or her kidneys are not excreting it.

    Best to you and your sister,
    ANN
    There comes a time when silence is betrayal.- MLK

  10. #10

    Default Meds list

    Back again with list of medications my sister is on--adderall, Pravachol, aldactazide, amitriptyline, baclophen, Prozac,gabapentin. I'm concerned because I don't see any drugs from the ms med list. Any thoughts? Thanks!

Page 1 of 3 123 LastLast

Similar Threads

  1. Humour therapy for agitation in dementia
    By Prot in forum Alzheimer's
    Replies: 3
    Last Post: 10-08-2014, 02:57 AM
  2. Redefining Dementia in Denmark -
    By Donna Thomson in forum Alzheimer's
    Replies: 0
    Last Post: 11-18-2012, 07:44 AM
  3. Replies: 29
    Last Post: 04-02-2012, 06:32 PM
  4. Dementia with Strokes
    By puddykat in forum Stroke
    Replies: 3
    Last Post: 01-25-2012, 12:08 PM
  5. MAKS: Drug-Free Prevention of Dementia Decline
    By Prot in forum Alzheimer's
    Replies: 0
    Last Post: 12-01-2011, 03:07 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.